Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 17, NWS Goodland, KS

April 16, 2011Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at Apr 16, 2011, 12:22 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2011, 12:22 PM MDT (18:22 UTC)
Expired
Apr 16, 2011, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WWUS83 KGLD 161822
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT SAT APR 16 2011


KSZ041-042-170000-
/O.NEW.KGLD.FW.W.0017.110416T1822Z-110417T0000Z/
GREELEY-WICHITA-
1222 PM MDT SAT APR 16 2011 /122 PM CDT SAT APR 16 2011/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 041 GREELEY... 
  FIRE WEATHER ZONE 042 WICHITA. 

* WIND...SOUTHERLY WINDS AROUND 15 TO 20 MPH WITH GUSTS TO 25 MPH
  ARE EXPECTED THIS AFTERNOON.

* HUMIDITY...RELATIVE HUMIDITY VALUES OF BETWEEN 10 AND 20 PERCENT
  WILL BE COMMON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
485 
WWUS83 KGLD 162339
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT APR 16 2011



KSZ041-042-170045-
/O.EXP.KGLD.FW.W.0017.000000T0000Z-110417T0000Z/
GREELEY-WICHITA-
539 PM MDT SAT APR 16 2011 /639 PM CDT SAT APR 16 2011/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
041 AND 042...

WHILE LOW RELATIVE HUMIDITY VALUES WILL CONTINUE FOR THE NEXT
HOUR...WIND SPEEDS WILL CONTINUE TO DIMINISH. THEREFORE...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM MDT /7 PM CDT/. 

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 11:31 AM MDT, 51 minutes earlier.

Area forecast discussion, Apr 16, 11:31 AM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MDT SAT APR 16 2011

.DISCUSSION...
255 AM MDT SAT APR 16 2011

FORECAST PROBLEMS WILL BE AMOUNT OF TEMPERATURE RECOVERY THROUGH
MONDAY AND THE CHANCE OF PRECIPITATION BEGINNING ON SUNDAY. SATELLITE
SHOWING A PROGRESSIVE FLOW FOR THE MOST PART FROM THE PACIFIC INTO
THE WESTERN ATLANTIC. THE ONE EXCEPTION OF COURSE IS THE POWERFUL
STORM SYSTEM EXITING THE AREA THAT BROUGHT PLENTY OF ADVERSE WEATHER
TO THE REGION. WEAK SHORTWAVE RIDGING/ZONAL FLOW BEHIND THIS SYSTEM
WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW.

THE MODELS WERE CLOSE AT JET LEVEL WITH THE ECMWF DOING A LITTLE
BETTER THAN THE GFS AND NAM. AT MID LEVELS THE MODELS WERE ALSO NOT
TOO BAD. HOWEVER...THE GFS HAD A BETTER HANDLE ON THE EXITING
STRONG SYSTEM IN THAT IT WAS STRONGER/SLIGHTLY FURTHER WEST. ALSO
WITH THE UPPER TROUGH THAT EXTENDED FROM SOUTH CENTRAL CANADA INTO
THE NORTH CENTRAL PORTION OF THE COUNTRY...THE GFS WAS AGAIN DOING
SLIGHTLY BETTER THAN THE OTHER MODELS.

AT THE SURFACE...THE NAM WAS DOING THE BEST WITH THE SYSTEM PULLING
OUT OF THE AREA AND THE SURFACE RIDGING MOVING IN. OTHER MODELS WERE
TOO FAST IN DOING THIS. THE NAM WAS DOING BETTER ON THE LOW LEVEL
THERMAL FIELD THAN THE OTHER MODELS. AS WILL BE STATED BELOW THE
MODELS ARE HAVING A VERY BAD TIME IN RESOLVING THE SURFACE
WIND/PRESSURE FIELD WITH NUMEROUS SHORTWAVES WITHIN THE FAST WEST TO
NORTHWEST FLOW ALOFT. THE NAM/ECMWF HANDLE THE LEE TROUGH THE BEST
AND SIMILAR AS FAR AS WHERE TO PUT THE FEATURES BUT DO DRASTICALLY
DIFFERENT THINGS WITH THE WIND FIELD. CONSIDERING THE THE FLOW
ALOFT...LIKE WHAT THE NAM DOING A LITTLE BETTER THAN THE ECMWF.
HOWEVER IN THIS KIND OF PATTERN...THE WIND FIELD IS USUALLY ALL
OVER THE PLACE ANYWAY. ALL THIS HAS SIGNIFICANT IMPACTS NOT ONLY WITH
THE HIGH TEMPERATURES WITH TIME BUT THE CHANCE OF
PRECIPITATION/SEVERE THUNDERSTORMS ON MONDAY INTO TUESDAY.

TODAY/TONIGHT...FIRST PROBLEM WILL BE HOW MUCH THE LEFT OVER SNOW
COVER WILL AFFECT HIGH TEMPERATURES. RECENTLY SNOW HAS NOT HAD A
BIG AFFECT ON MAXES. ALSO DO HAVE A HIGH SUN ANGLE AND DOWNSLOPE
WINDS THROUGH MOST OF THE DAY. AT THIS TIME THE MOST SNOW COVER
EXTENDS FROM NORTH CENTRAL CHEYENNE COLORADO INTO THE WESTERN HALF
OF KIT CARSON...ALSO THE SOUTHERN AND ESPECIALLY PORTION OF YUMA...
MOST OF DUNDY...HITCHCOCK...CHEYENNE AND RAWLINS INTO THE EASTERN
THIRD OF THOMAS COUNTY.

MODELS DRAMATICALLY INCREASE MID/UPPER LEVEL CLOUD COVER THROUGH THE
DAY. THERE ARE SOME HIGHER CLOUDS UPSTREAM AT THIS TIME BUT THE
MODELS STARTED OUT TOO MOIST. CONSIDERING THE NUMEROUS SHORTWAVES
AND THE JET IN PLACE...THIS DOES NOT SEEM UNREASONABLE. WILL PROBABLY
KEEP YUMA AND THE NORTH CENTRAL FOUR COUNTIES THE COOLEST TODAY.
WILL TEND TO PLAY IT CONSERVATIVE WITH THE TEMPERATURES. MODELS DO
BRING SOME MID LEVEL LIFT AND MOISTURE ACROSS TONIGHT. HOWEVER LOW
LEVELS REMAIN RATHER DRY. IT LOOKS LIKE WE SHOULD HAVE A THICK MID
DECK WITH POSSIBLY SOME VIRGA. THIS SHOULD HOLD UP MINS.

SUNDAY/SUNDAY NIGHT...SOME WEAK JET LIFT AROUND EARLY IN THE DAY BUT
THAT LIFTS NORTH OF THE AREA IN THE AFTERNOON. LOOKS TO HAVE CLEARED
OUT FROM OVERNIGHT WAVE AS WELL. WITH NUMEROUS SHORTWAVE TROUGHS
EMBEDDED WITHIN THE FAST WEST NORTHWEST TO NORTHWEST FLOW ALOFT...
MODELS ARE HAVING DIFFICULTY WITH THE SURFACE DEPICTION/REFLECTION.
WOULD EXPECT THAT MOST OF THE SNOW COVER WILL BE GONE BY SUNDAY.
MODELS ARE WARMER FOR SUNDAY ARE GENERALLY CLOSE. AM LEARY WITH TOO
BIG OF A WARM UP WITH SUCH A LIGHT WIND FIELD. HOWEVER...JUST
BARELY ENOUGH CONFIDENCE TO RAISE MAXES MORE IN LINE WITH THE WARMER
GUIDANCE.

MAIN JET AXIS/LIFT MOVES NORTH OF THE AREA DURING THE NIGHT. MAIN
LIFT FROM SHORTWAVE TROUGH MOVES THROUGH TO THE NORTH AS WELL.
NORTHERN PORTION OF THE AREA APPEARS TO BE GRAZED BY THE BEST
MOISTURE AND LIFT. SREF PROBABILITIES HIGHLIGHT THE NORTHERN
COUNTIES AS WELL. BASED ON THE NEWER DATA...THE SLIGHT CHANCE WORKS
FINE AT THIS TIME.

MONDAY/MONDAY NIGHT...DRY IN THE MORNING CONTINUES TO LOOK GOOD.
MODEL DIFFERENCES IN REGARDS TO THE POSITIONS OF THE SURFACE
FEATURES/WIND FIELD GET EVEN WORSE ON MONDAY. ALTHOUGH AT 06Z THE
NEWER MODEL DATA CAME INTO A LITTLE MORE AGREEMENT. 00Z DATA POINTED
TO HAVING A HOT AND DRY/WINDY FIRE WEATHER DAY FOR MOST OF THE AREA.
HOWEVER...THE NEWER DATA POINTS TO HAVING A FRONT DRAPED ACROSS THE
CENTER OF THE FORECAST AREAS AT 00Z WITH POSSIBLE FIRE WEATHER
CONCERNS SOUTH OF THE BOUNDARY IN THE DRIER/WARMER AIR WITH A FOCUS
THUNDERSTORMS TO THE NORTH OF IT IN A MORE MOIST ENVIRONMENT WITH
SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT MOVES SOUTH ACROSS THE AREA
DURING THE NIGHT.

AT THIS TIME...ONLY PLAN MINOR ADJUSTMENTS TO THIS PERIOD CONSIDERING
THE MODEL WAFFLING. A SLIGHT CHANCE IN THE NORTH AND WEST LOOK GOOD
FOR THE AFTERNOON WITH A BETTER CHANCE THAT NIGHT. MAY BE ENOUGH
INSTABILITY THERE FOR ALL THUNDERSTORMS. MAY RAISE MAXES A FEW
DEGREES OVER THE SOUTHERN PORTION OF THE AREA.

TUESDAY...FRONT LOOKS TO BE SOUTH OF THE AREA BY 12Z. STRONG JET
MOVES IN DURING THE DAY. CURRENT WEATHER AND TEMPERATURE DEPICTION
LOOK REASONABLE CONSIDERING THE NEWER MODEL DATA. HOWEVER AT THE
SAME TIME...HAVE A HIGH DEGREE OF UNCERTAINTY IN REGARDS TO THEIR
SOLUTIONS.

THANKS TO ALL THAT COLLABORATED.

BULLER
&&

.AVIATION...
1130 AM MDT SAT APR 16 2011

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE
VALID PERIOD WITH ONLY MID-LEVEL CLOUDS EXPECTED AROUND 00Z. AT
KMCK...POINT SOUNDINGS INDICATE THE POTENTIAL FOR REDUCED VSBYS
NEAR SUNRISE. NOT A CLASSIC FOG SETUP BUT NECESSARY INGREDIENTS
SEEM TO BE IN PLACE TO WARRANT AT LEAST A MENTION. WILL FORECAST
LOW VFR VIS AT THIS TIME TO INDICATE THE POTENTIAL AND LET SUBSEQUENT
SHIFT MONITOR LATEST DATA.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 16, 10:31 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT APR 16 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SAT APR 16 2011 /1131 AM CDT SAT APR 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WHILE WIND SPEEDS ARE EXPECTED TO REMAIN BELOW RED FLAG WARNING
CRITERIA...THE COMBINATION OF LOW RELATIVE HUMIDITIES AROUND 15
PERCENT AND WIND SPEEDS OF 10 TO 20 MPH WILL CREATE AN ELEVATED
RISK OF FIRE DANGER FOR LOCATIONS SOUTH OF INTERSTATE 70 THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO BEGIN MONDAY AFTERNOON
AND CONTINUE THROUGH THE REST OF THE PERIOD. ON MONDAY...LOW RELATIVE
HUMIDITIES AND GUSTY WINDS WILL DEVELOP OVER THE SOUTHERN AND WESTERN
PORTIONS OF THE AREA...AND COULD CREATE CRITICAL FIRE WEATHER CONDITIONS.

DURING THE AFTERNOON AND EVENING HOURS ON MONDAY...THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA. IT WILL BE POSSIBLE THAT
SOME OF THESE STORMS COULD BECOME SEVERE. CHANCES OF RAIN OR RAIN
MIXED WITH SNOW ARE THEN EXPECTED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.